Pennsylvania, 2017

Flash Flood in Pennsylvania, June 30, 2017

June 30, 2017 · NWS PBZ · 1 event in 1 county or zone

Stationary boundary became the focus for scattered showers and storms, that produced heavy rain over Mercer county on the 30th. Some flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Stationary boundary became the focus for scattered showers and storms, that produced heavy rain over Mercer county on the 30th. Some flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 8:14 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 8:14 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
914 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Periodic shower and thunderstorm chances will continue until
passage of a cold front on Saturday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered convection convection that had developed during the
heat of the day along a dying boundary draped across the area
has basically died at this time. With that said, convection
along a short wave trough pushing toward the area has rapidly
increased in the last 2-3 hours.

With moisture rapidly increasing from the west in Indiana
toward northern Ohio and NW Pennsylvania at the current time,
showers have been rapidly developing eastward down the I-80
corridor through Ohio and into PA. One indicator pointing toward
this eventuality in this corridor during the evening hours has
been rapidly surging PWAT values on all guidance, which
combined with a near parallel moisture advection pattern to both
the lake breeze boundary and the track of the right entrance
region of the upper jet streak overnight, will likely yield
successive rounds of showers and thunderstorms over the northern
reaches of the CWA. This will be enhanced by an H5 short wave
trough that will swing slowly through the area through the
nighttime, increasing the risk of showers and thunderstorms from
W-E everywhere overnight, however the best overlay of
instability, moisture flow, and persistent lift will be across
the counties of NW PA. It is thus in this area that a flash
flood watch has been issued for the overnight hours.

Heavy rainfall will be likely with any thunderstorm activity
that develops overnight, thus the chance of some poor drainage
flooding or basement flooding does exist virtually everywhere,
however with the focusing mechanisms for persistent convection
being confined to NW PA, along with the soggy conditions there
from last night's rainfall and hence far lower flash flood
guidance values, the decision was made to confine the flash
flood watch to Lawrence, Mercer, and Venango County at this
time. Fries

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
The upper trough is forecast to complete passage across the OH
Valley/Great Lakes region late Saturday. Likely POPs were
maintained until passage of the systems associated surface front
during the afternoon.

Shear is progged to increase, though cloud cover could limit
instability and the severe weather potential. SPC progs show
mainly a marginal risk of severe weather which seems reasonable
at this time.

Showers and thunderstorms should end by late Saturday night as surface
high pressure builds under a broad upper trough. Near-average temperatures
are expected for the remainder of the short term period.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Ensemble model solutions indicate broad upper troughing persisting
across the NE CONUS through the first half of the week. Have maintained
chance POPs through that period as uncertainty exists in individual
shortwave timing and placement of a surface boundary across the
area. A deeper trough is progged across the region by the end
of the week with continued shower/storms chances. Temperatures
are expected to be near, or just above the seasonal averages for
the period.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions to start the 00z TAF period as scattered convection
is on a downward trend over the bulk of the forecast area. Just
off to the northwest, however, lies an upper-level shortwave
trough that will skirt the northern half of the area tonight.
This will bring showers and thunderstorms back to the area.
Showers and thunderstorms are expected to sweep through
overnight, which will limit overall intensity, but brief MVFR/IFR
can't be ruled out. MVFR ceilings are then expected near
daybreak Saturday as the cold front approaches.

Winds will generally stay out of the south-southwest overnight,
switching to the west further into Saturday. Occasional strong
gusts are possible in any strong convection.

.OUTLOOK...
The next general restriction chance is expected with a reinforcing
front on Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...Flash Flood Watch until 4 AM EDT Saturday for PAZ007-008-013.
WV...None.

&&
Hazardous weather outlook, Jun 30, 4:35 PM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
535 PM EDT Fri Jun 30 2017

MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-
021-509>514-012145-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
535 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this afternoon and
evening, mainly north of Interstate 68.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered severe thunderstorms are possible Saturday and
Saturday evening, with the best chance east of Interstate 79.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ009-014>016-020-022-WVZ001-012145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Forest-
Butler-Clarion-Beaver-Armstrong-Hancock-
535 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe thunderstorms are possible Saturday and Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007-008-013-012145-
Mercer-Venango-Lawrence-
535 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe thunderstorms are possible Saturday and Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 6:25 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
725 PM EDT FRI JUN 30 2017

OHZ041-010000-
Columbiana-
725 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL COLUMBIANA COUNTY...

At 724 PM EDT, a strong thunderstorm was located over Salem, moving
northeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of dimes are
possible with this storm.

Locations impacted include...
Salem...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4090 8082 4090 8074 4086 8096 4090 8098
      4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 2324Z 237DEG 22KT 4092 8088

TAX
Special weather statement, Jun 30, 6:34 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
734 PM EDT FRI JUN 30 2017

PAZ007-013-010000-
Lawrence-Mercer-
734 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE
COUNTIES...

At 734 PM EDT, a strong thunderstorm was located over Campbell, or
near Youngstown, moving northeast at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Farrell...
Mercer...                         Pulaski...
West Middlesex...                 Wheatland...

This includes  Interstate 80 in Pennsylvania between mile markers 0
and 11.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4123 8024 4102 8051 4102 8052 4127 8052
TIME...MOT...LOC 2334Z 220DEG 15KT 4107 8054

TAX
Special weather statement, Jun 30, 7:00 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
800 PM EDT FRI JUN 30 2017

PAZ007-010045-
Mercer-
800 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...

At 759 PM EDT, a strong thunderstorm was located over Hermitage,
moving northeast at 30 mph.

Wind gusts up to 50 mph and hail up to the size of dimes are
possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Farrell...                        Stoneboro...
West Middlesex...                 Sandy Lake...
Clark...                          Wheatland...
Fredonia...                       New Lebanon...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 97 and 108.

  Interstate 80 in Pennsylvania between mile markers 2 and 7.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4140 8000 4115 8043 4119 8052 4130 8052
      4149 8032 4148 8013 4149 8012 4149 8000
TIME...MOT...LOC 2359Z 223DEG 33KT 4122 8044

TAX
Special weather statement, Jun 30, 7:43 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
843 PM EDT FRI JUN 30 2017

PAZ007>009-010130-
Forest-Venango-Mercer-
843 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN MERCER...NORTHERN
VENANGO AND NORTHWESTERN FOREST COUNTIES...

At 842 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Atlantic to near
Sugarcreek to near Oil City. Movement was northeast at 25 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Oil City...                       Franklin...
Sugarcreek...                     Tionesta...
Hasson Heights...                 Seneca...
Rouseville...                     Cooperstown...
Woodland Heights...               Pleasantville...
Utica...                          New Lebanon...

This includes  Interstate 79 in Pennsylvania between mile markers 105
and 108.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4132 7974 4140 7999 4143 8027 4148 8016
      4149 8000 4160 7983 4162 7983 4163 7915
TIME...MOT...LOC 0042Z 241DEG 21KT 4146 8010 4144 7994 4139 7974

TAX
Special weather statement, Jun 30, 9:01 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1001 PM EDT FRI JUN 30 2017

OHZ039-040-010230-
Tuscarawas-Carroll-
1001 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT WESTERN CARROLL AND NORTHEASTERN
TUSCARAWAS COUNTIES...

At 1001 PM EDT, a strong thunderstorm was located over Dover, moving
east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
New Philadelphia...               Dover...
Carrollton...                     Strasburg...
Malvern...                        Bolivar...
Midvale...                        Mineral City...
Barnhill...                       Dellroy...
Sherrodsville...                  Roswell...

This includes  Interstate 77 in Ohio between mile markers 76 and 94.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8154 4066 8144 4065 8145 4065 8124
      4070 8124 4072 8113 4047 8103 4043 8155
TIME...MOT...LOC 0201Z 253DEG 22KT 4052 8144

Fries
Local storm report, Jun 30, 9:31 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            GREENVILLE              41.41N  80.38W
06/30/2017                   MERCER             PA   TRAINED SPOTTER

            ROAD FLOODING ON RT 18 AND 58

&&

EVENT NUMBER PBZ1701742

FRIES

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
June 30, 10:19 PM EST to 11:00 PM EST
Where
Mercer County, 1.25 mi WNW of Farrell to 1.27 mi SSW of Sharon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.230, -80.500

A trained spotter reported two feet of moving water on East Connelly Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711658.